Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 22, 2003, 2:58 PM EST for Horry County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 2:58 PM EST (19:58 UTC)
- Expired
- Feb 22, 2003, 4:00 PM EST
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS52 KILM 221958
SVRILM
SCC051-222100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 400 PM EST
* AT 254 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 7 MILES
NORTHWEST OF TABOR CITY TO 15 MILES WEST OF GARDEN CITY...
THE LINE WAS MOVING EAST AT 35 MPH WITH THE INVIDUAL STORMS MOVING
NORTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LORIS AT 315 PM
TODDVILLE AT 310 PM
SOCASTEE AT 315 PM
SURFSIDE BEACH AT 320 PM
MYRTLE BEACH AT 335 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST SATURDAY AFTERNOON
FOR NORTHEAST SOUTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 700 PM EST SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM EST SATURDAY
AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3359 7901 3372 7919 3381 7925 3389 7926
3398 7930 3408 7923 3426 7912 3424 7901
3389 7859 3383 7866 3379 7874
HAWKINS
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:55 PM EST, 3 minutes earlier.
Area forecast discussion, Feb 22, 2:55 PM EST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EST SAT FEB 22 2003 ...THUNDERSTORMS TO BE OUT OF AREA BEFORE TONIGHT... SQUALL LINE CROSSING HIGHWAY I-95 WITH HIGHEST WIND GUSTS REPORTED POWER LINES DOWN IN DILLON COUNTY AND DAMAGE IN MARION COUNTY. STILL...CONVECTION IS MOVING INTO MOIST AND UNSTABLE SITUATION AT LOW LEVELS WITH TEMPERATURES IN THE 70S AND DEW POINTS IN THE 60S. TIMING WOULD HAVE THE LINE MOVING OFF THE COAST AROUND 7 PM...TORNADO WATCH EXPANDED TO INCLUDE NEW HANOVER...PENDER AND COLUMBUS COUNTIES. RAIN TO DIMINISH THIS EVENING...LEAVING LOW CLOUDS OVER THE AREA CLEARING FROM THE WEST TO THE COAST BY SUNRISE WITH WEAK COLD FRONT AND UPPER LEVEL TROUGH PASSAGE. BLUSTERY WINDS TO CONTINUE INTO THE NIGHT AND SUNDAY...WITH SOME DECOUPLING TONIGHT...BUT STRONG MOMENTUM TRANSFER EXPECTED DURING THE DAY SUNDAY. NEXT WEAK LOW MONDAY TO SKIRT AREA TO THE NW...AND NO PRECIP EXPECTED. WITH THE AREA CONTINUING IN THE SOUTHERLY BRANCH OF THE WESTERLY FLOW...THE NEXT SIGNIFICANT WAVE OF MOISTURE TO MOVE INTO THE AREA WED NIGHT...WITH CLOUDS AND SHOWERS INTO FRI NIGHT. MARINE: SEVERE SQUALL LINE SHOULD BE ENTERING THE SC COASTAL WATERS AROUND 22Z...AND THE NC COASTAL WATERS AROUND 23Z. COLD NEARSHORE WATER TEMPS HAVE SO FAR KEPT WINDS BELOW GALE FORCE ALTHOUGH SOME 35-40 MPH GUSTS HAVE BEEN REPORTED ON LAND FROM SPOTTERS AND THE ILM MESONET. DO NOT EXPECT STORMS TO DO MUCH UNTIL THEY CLEAR THE 20 NM COASTAL WATERS LINE AND REACH WARMER WATER. HOWEVER WILL KEEP GALES FLYING THIS PACKAGE FOR 30-35 KT GRADIENT WINDS LASTING THRU MID MORNING SUNDAY. AS WINDS TURN OFFSHORE SUNDAY MORNING SEAS WILL RAPIDLY DIMINISH DURING THE DAY. LATER PERIODS...A COLD FRONT WILL APPROACH FROM THE N TUE MORNING WITH N/NE WINDS 15 KT OR LESS CONTINUING THRU WED. .ILM... .NC...TORNADO WATCH UNTIL 7 PM NCZ096-097-099>101- GALE WARNING SURF CITY TO LITTLE RIVER INLET. .SC...GALE WARNING LITTLE RIVER INLET TO S SANTEE RIVER. TM/TRA
Hazardous weather outlook, Feb 22, 4:30 AM EST, 10 hours 28 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-221145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AHEAD OF A STRONG COLD FRONT EXPECTED TO PASS THROUGH THE EASTERN CAROLINAS TODAY. THE POTENTIAL WILL EXIST FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS OF UP TO 25 MPH WITH HIGHER GUSTS WILL DEVELOP DURING THE DAY AND CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. KREITNER
In the hours before
Special weather statement, Feb 22, 10:02 AM EST, 4 hours 56 minutes before
NCZ087-096-099-SCZ017-023-024-032-033-039-221901- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1002 AM EST SAT FEB 22 2003 ...TORNADO WATCH IN EFFECT UNTIL 4 PM... A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH CAROLINA WILL QUICKLY MOVE TO THE EAST THIS MORNING. THESE THUNDERSTORMS WILL APPROACH DARLINGTON AND MARLBORO COUNTIES AROUND NOON...AND WILL CONTINUE EAST ACROSS LUMBERTON...DILLON...MARION...FLORENCE AND LAKE CITY EARLY THIS AFTERNOON. THE STORMS WILL AFFECT WHITEVILLE AND ELIZABETHTOWN MAINLY AFTER 2 PM. OTHER THUNDERSTORMS MAY DEVELOP OUT IN ADVANCE OF THE MAIN SQUALL LINE AND BRING THEATENING WEATHER SOONER. THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND EVEN TORNADOES. KEEP A CLOSE EYE TO THE SKY THIS AFTERNOON ACROSS THE AREA. IF THREATENING WEATHER APPROACHES...MOVE INSIDE TO A PLACE OF SAFETY. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR THE LATEST UPDATES...INCLUDING SEVERE WEATHER STATMENTS AND WARNINGS. && ADDITIONAL WEATHER INFORMATION...CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM TRA
Special weather statement, Feb 22, 10:02 AM EST, 4 hours 56 minutes before
NCZ087-096-SCZ017-023-024-032-033-039-221900- SPECIAL WEATHER STATEMENT...CORRECTED UGC CODING NATIONAL WEATHER SERVICE WILMINGTON NC 1002 AM EST SAT FEB 22 2003 ...TORNADO WATCH IN EFFECT UNTIL 4 PM... A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH CAROLINA WILL QUICKLY MOVE TO THE EAST THIS MORNING. THESE THUNDERSTORMS WILL APPROACH DARLINGTON AND MARLBORO COUNTIES AROUND NOON...AND WILL CONTINUE EAST ACROSS LUMBERTON...DILLON...MARION...FLORENCE AND LAKE CITY EARLY THIS AFTERNOON. THE STORMS WILL AFFECT WHITEVILLE AND ELIZABETHTOWN MAINLY AFTER 2 PM. OTHER THUNDERSTORMS MAY DEVELOP OUT IN ADVANCE OF THE MAIN SQUALL LINE AND BRING THEATENING WEATHER SOONER. THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND EVEN TORNADOES. KEEP A CLOSE EYE TO THE SKY THIS AFTERNOON ACROSS THE AREA. IF THREATENING WEATHER APPROACHES...MOVE INSIDE TO A PLACE OF SAFETY. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR THE LATEST UPDATES...INCLUDING SEVERE WEATHER STATMENTS AND WARNINGS. && ADDITIONAL WEATHER INFORMATION...CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM TRA
Local storm report, Feb 22, 2:27 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM DILLON SC 60 MPH TSTORM WIND
02/22/03 DILLON POWER LINES DOWN.
43Local storm report, Feb 22, 2:40 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0240 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM FAIRMONT NC 55 MPH TSTORM WIND
02/22/03 ROBESON
43Local storm report, Feb 22, 2:53 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0253 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0242 PM MARION SC 70 MPH TSTORM WIND
02/22/03 MARION TREES DOWN. STRUCTURAL
DAMAGE. 2 VEHICLES DAMAGED
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 12:45 PM EST | Severe Thunderstorm Warning | ILM | Darlington | 60 min |
| Feb 22, 1:42 PM EST | Severe Thunderstorm Warning | ILM | Florence | 63 min |
| Feb 22, 1:55 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 50 min |
| Feb 22, 2:41 PM EST | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 64 min |
| Feb 22, 4:00 PM EST | Severe Thunderstorm Warning | ILM | Horry | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.